IS SASTIVA THE ONLY MEDS THERE IS?
Jul 23, 2001
IM PRESENTLY ON SASTEVA, IS THERE OTHER MEDS THAT DO THE SAME THAT DONT HAVE THE SIDE AFFECTS THE DRUG HAS
Response from Dr. Pavia
Your question is fairly general. The main side effects of Sustiva are neurological, and include strange dreams, dizziness, difficulty waking up in the morning, mood changes, and rarely, exacerbations of psychiatric problems, such as depression or mania. In the majority of people, these side effects are present early on but decrease during the first month. Side effects still present after a month are likely to last, and some people (5-10%) end up switching because of lasting side effects. Other side effects include rash and abnormal liver function tests.
The most straightforward alternative to Sustiva (efavirenz) is Viramune (nevirapine). It is in the same class of drug, and although there are no head to head studies, is probably as effective. Sustival does have the advantage of a longer half life, which MAY mean it is more forgiving if you miss a dose now and again, but neither drug is very forgiving. Nevirapine does not have any neurologic side effects. It does cause rashes during the first 2-6 weeks in 10-20%, which can occasionally be severe. Abnormal liver function tests are another potential problem, and rarely this can be severe.
There is rarely a reason to stick with intolerable side effects of any drug. Talk the options over with your providers.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take To Get Pregnancy Blood Work Results For Hiv?
- Will Losing Weight Help Neuropathy In Feet?
- Long Term Studies Of Hiv-discordant Couples
- How Long Does It Take To Get Results From A Blood Hiv Test?
- I Just Got Treated For Chlamydia I Am Scared I Have Hiv
- How Long Does Hepatitis B Stay In Your Body?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.